Iowa, 2022

Damaging Winds in Iowa, May 12, 2022

May 12, 2022 · NWS OAX · 2 events in 2 counties and zones

A line of storms produced damaging wind gusts and hail across southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of storms produced damaging wind gusts and hail across southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 5:25 PM CST, 40 minutes earlier.

Area forecast discussion, May 12, 5:25 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
625 PM CDT Thu May 12 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 331 PM CDT Thu May 12 2022

Large scale flow consisting of negative tilt trough with embedded
circulation situated over WY. At the surface, area of low
pressure was located over south-central SD with a warm front
extending into southern MN and a cold front extending to northeast
CO. Per 88D mosaic storms have already formed along dry line in
western KS and expanded into south-central NE. Environment
activity is pushing into is quite unstable with MUCAPE roughly
4000 J/kg. Expect intensification trend to continue this afternoon
as line of storms forge eastward. At this point, the HRRR is
advertising this initial surge of convection will weaken late
this afternoon with more development along the cold front
sweeping in from the west. At this point expect thrust of
strong/severe linear storms to roll across the CWA this evening
with damaging straight line wind threat more prevalent along and
north of I-80. Frontal passage should be underway in the Omaha
metro sometime toward 06Z. Any lingering precip activity should be
clear of the CWA by sunrise Friday morning.

Very pleasant conditions expected then Friday and Saturday.

Chances for showers and thunderstorms return Saturday night/Sunday
morning in response to a cold front dropping out of the Dakotas.
Through early next week precip chances will prevail in association
with embedded impulses moving across the region.

Highs:
Fri - low 80s
Sat - low 80s
Sun - mid 70s
Mon - upper 70s/low 80s
Tue - mid/upper 70s
Wed - mid/upper 70s

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 625 PM CDT Thu May 12 2022

Line of severe storms continues to work through the area,
producing 60 to 70 mph wind gusts and MVFR to IFR conditions. The
winds have also been leading to blowing dust with very low
visibility, so visibility may significantly drop shortly prior to
storms arriving. Another line of storms may follow later this
evening, though those are less likely to be severe. As it stands,
have VCTS mention through 8-9Z at KOMA and KLNK, though may need
to refine to add a break prior to then.

Once the storms pass through, expect VFR conditions to prevail
with westerly to northwesterly winds generally 10 kts or less and
just some passing mid to high clouds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...CA
Hazardous weather outlook, May 12, 2:11 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
311 PM CDT Thu May 12 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
311 PM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A line of severe thunderstorms will move through northeast
Nebraska this afternoon. The primary hazard will be winds to 80
mph or stronger. These damaging winds may be accompanied by hail
up to the size of golfballs in the most intense storms.

This evening, an additional line of strong to severe storms will
move across much of eastern Nebraska and western Iowa. The
strongest parts of this line of storms will be capable of
producing winds to 70 mph or stronger, as well as hail up to the
size of quarters. Storms should move out of the area by 2 AM
Friday.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Additional thunderstorms will be possible Saturday night into
Sunday, though they are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 12, 5:44 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
644 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 WNW VALLEY            41.32N 96.37W
05/12/2022  M68 MPH          DOUGLAS            NE   NWS EMPLOYEE

&&

TSN
Local storm report, May 12, 5:46 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 NE WAHOO              41.23N 96.60W
05/12/2022  M59 MPH          SAUNDERS           NE   AWOS

            AWOS STATION KAHQ WAHOO.

&&

CA
Local storm report, May 12, 5:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
650 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     WAHOO                   41.21N 96.62W
05/12/2022  M59 MPH          SAUNDERS           NE   AWOS

&&

TSN
Local storm report, May 12, 5:55 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
655 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     2 ESE TEKAMAH           41.77N 96.18W
05/12/2022  M69 MPH          BURT               NE   ASOS

&&

TSN
Local storm report, May 12, 6:01 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             1 W FREMONT             41.44N 96.51W
05/12/2022  U0.75 INCH       DODGE              NE   PUBLIC

            REPORT FROM MPING: DIME.

&&

TSN
Local storm report, May 12, 6:02 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
702 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     2 ESE TEKAMAH           41.77N 96.18W
05/12/2022  M71 MPH          BURT               NE   ASOS

&&

TSN

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
May 12, 6:05 PM CST
Where
Harrison County, 2.14 mi NNE of River Sioux
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.040

Coop Observer estimated wind gusts at 70 mph and visibility down to 2 miles due to dust. Also reported dime sized hail.

Thunderstorm Wind, Monona

When
May 12, 6:51 PM CST
Where
Monona County, 0.69 mi S of Whiting
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.120, -96.150

Public reported trees uprooted or snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025351, 1025352.